Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 25, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Jul 29, 2024, 8:12 PM EDT for Henry County, Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2024, 8:12 PM EDT (00:12 UTC)
- Expired
- Jul 29, 2024, 8:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Henry County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:26 PM EDT | TSTM WND DMG | New Castle, IN | Several reports of downed trees in the New Castle area. |
| Jul 29, 8:36 PM EDT | FUNNEL CLOUD | 1 E New Castle, IN | Possible brief tornado touchdown just east of New Castle viewed by trained spotter approximately 2 miles SW of location. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
661
WFUS53 KIND 300012
TORIND
INC065-300045-
/O.NEW.KIND.TO.W.0025.240730T0012Z-240730T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
812 PM EDT Mon Jul 29 2024
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Northeastern Henry County in east central Indiana...
* Until 845 PM EDT.
* At 812 PM EDT, a severe thunderstorm capable of producing a tornado
was located near New Castle, or 14 miles southeast of Anderson,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
New Castle, Sulphur Springs, Mooreland, and Mount Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3987 8521 3987 8522 3986 8522 3996 8548
4001 8548 4002 8521 4001 8521 4000 8520
3988 8520
TIME...MOT...LOC 0012Z 283DEG 21KT 3998 8544
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 29, 7:11 PM EDT, 1 hour 1 minute earlier. Its key messages:
- Thunderstorms, possibly Severe, expected late this afternoon and this evening.
- Thunderstorms may produce very heavy rain
- Morning fog possible
- Dry and Hot on Tuesday
- Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day.
- Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons.
- Drier conditions with temperatures nearer normal this weekend.
Area forecast discussion, Jul 29, 7:11 PM EDT, 1 hour 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 711 PM EDT Mon Jul 29 2024 .KEY MESSAGES... - Thunderstorms, possibly Severe, expected late this afternoon and this evening. - Thunderstorms may produce very heavy rain - Morning fog possible - Dry and Hot on Tuesday - Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day. - Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons. - Drier conditions with temperatures nearer normal this weekend. && .MESOSCALE UPDATE... Issued at 711 PM EDT Mon Jul 29 2024 Deeper convection is developing 1. at the leading edge of modest EML plume seen on 7.4 micron satellite, now moving into Ohio, and 2. ahead of weak midlevel perturbation seen in water vapor near the Illinois/Indiana border. We will need to watch the cell near Noblesville very closely given sufficient low level shear per model proximity hodographs and sizable near-ground buoyancy with low LCL heights. Weak low level rotation has been noted on radar. This is our near-term concern. Further west, weak echoes appear to be shallow convective process within moist PBL capped by aforementioned EML. There is conditionality for robust convective development and upscale growth further west across Illinois given magnitude of the EML/subsident layer seen in satellite imagery and the absence of noteworthy forcing for ascent to erode this. A more robust uptick in convection may occur later this evening as modest low level jet and associated warm moist advection interact with an east-west surface boundary. && .SHORT TERM (This evening through Tuesday)... Issued at 214 PM EDT Mon Jul 29 2024 Synopsis - Radar this afternoon shows new thunderstorm development along a boundary in east Central IL that was laid out earlier today by prior convection. The earlier MCS complex has continued to decay, pushing southeast of Central Indiana. Cloud cover across Central Indiana has limited heating through early afternoon, but satellite trends suggest subsidence and decreasing cloudiness. The surface analysis early this afternoon shows high pressure in place across the Carolinas and low pressure in place over western Kansas. This was resulting in warmer southwest flow spilling into the Ohio Valley. Aloft, a negatively tilted upper trough was in place from MN to eastern KY, with the trough axis mainly east of Central Indiana. Still, water vapor shows plentiful moisture within the trough over Central Indiana. Dew Points remain very moist in the lower to middle 70s. This Afternoon and Tonight - SPC mesoanalysis pages shows CIN across central Indiana has dissipated and CAPE of 1500-2000 J/KG present. IND ACARS soundings showing plenty of CAPE aloft also, but just a lower level inversion in place at the moment. This is expected to change as the clouds continue to dissipate and lead to heating into the middle 80s. This should trigger convection by late this afternoon and evening. HRRR and several DESI members suggest strong thunderstorm development late this afternoon and evening. A favorable column will remain present along with warm air advection and the cyclonic flow aloft. Thus many elements are in place tonight for continued showers and storm development. Tornadoes cannot be ruled out given the very high dew points that will result in low LCL's. Best area for development will be along and south of I-70, particularly within a IND-HUF-BMG triangle area. Very high pwats will result in efficient rain production. Torrential rains will be possible resulting in Flooding and this will remain a threat. Overnight, models suggest that convection will continue to diminish storms as they exit southeast. Remnant lower level moisture along with clearing skies and light winds will allow for the development of patchy fog overnight. No strong change in air mass is expected, and dew point depressions are expected to fall to 1-2F or less. Thus a least patchy fog will be expected. Look for overnight lows in the upper 60s in rural locations and lower 70s. Tuesday - The very warm and humid air mass is expected to remain in place on Tuesday. Models suggest ridging building aloft as warm air advection continues. 850MB temps are suggested to reach near 24C through the afternoon as a thermal ridge is expected to build across Indiana from the plains. Little in the way of forcing aloft will be present. Forecast soundings suggest a capped column with a mid level inversion in place due to the warm air advection aloft. An isolated afternoon storm cannot be rules out across southwest central Indiana where the cap may be a bit weaker. Small pops might be used here. Thus after morning fog burns off, look for a partly to mostly sunny day along with hot weather. Look for highs in the lower to middle 90s. && .LONG TERM (Tuesday night through Monday)... Issued at 214 PM EDT Mon Jul 29 2024 Much of the long term will remain rather unsettled as central Indiana is positioned down stream on an amplified ridge, with a succession of upper level waves moving over northern portions of the CONUS. Also of not will be the presence of a quasi-stationary boundary that will be the focal point for continued convective initiation each day through Friday. As we enter the weekend, the troughing to our NW looks to become more prominent, pushing central Indiana into a potentially cooler and drier northwest flow for the coming weekend. The mesoscale environment will largely be synonymous with a typical high CAPE/Low Shear pattern, outside of increases to shear in the evening and overnight associated with nocturnal LLJs. Those type of patterns typically lead to robust convection on the periphery of the moisture tongue and along any instability gradient. This general area should be broadly over the Ohio Valley each of Wednesday through Friday, but there is still some uncertainty on the specific locations. Given the high probability of steep low level lapse rates, and high low level moisture, linear complexes are the most likely mode, with high winds and isolated tornadoes possible within any organized structure. Also of concern will be trailing boundaries along the moisture axis leading to training thunderstorms and flooding. This will become an even greater concern late week if these MCCs develop over similar areas. The amplifying pattern late week into the weekend, with central Indiana between the ridge axis well to the west and trough axis to the east, along with southward push of a cooler and drier Canadian high pressure center, will bring temperatures and humidity back down nearer seasonal normals, with highs in the mid to upper 80s and dewpoints back into the 60s. && .AVIATION (00Z TAF Issuance)... Issued at 649 PM EDT Mon Jul 29 2024 Impacts: - Thunderstorms increasing this evening - Some fog with IFR or worse possible late tonight Discussion: Some MVFR stratus is possible in the near term, but is not expected to be consistent. Thunderstorm coverage may be somewhat limited, but probability is high enough for a window of TEMPO thunder this evening. Afterwards, cloud cover is the caveat to fog formation but moist ground and light winds and perhaps some cloud breaks could allow for some fog. Potentially locally dense. Amendments for storm timing and fog magnitude will be needed through the evening and tonight. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...BRB SHORT TERM...Puma LONG TERM...Updike AVIATION...BRB
Hazardous weather outlook, Jul 29, 3:20 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 320 PM EDT Mon Jul 29 2024 INZ031-038-040>042-049-301930- Howard-Tipton-Madison-Delaware-Randolph-Henry- 320 PM EDT Mon Jul 29 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are expected at times this evening and tonight. Heavy rain and localized flooding are possible with any storm along with lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily storm chances will continue through Friday, and some of these storms may be severe. Damaging winds, lightning, and isolated flooding will be the primary threats. Potential for heat indices in excess of 100 degrees mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>030-035>037-039-043>048-051>057-060>065-067>072-301930- Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Hamilton- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen- Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 320 PM EDT Mon Jul 29 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are expected at times through tonight, with highest chances between 7PM and 11PM EDT this evening. Severe storms are possible this evening. Damaging winds are the primary severe threat, but all modes of severe weather are possible. Heavy rain and localized flooding are possible with any storm along with lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily storm chances will continue through Friday, and some of these storms may be severe. Damaging winds, lightning, and isolated flooding will be the primary threats. Potential for heat indices in excess of 100 degrees mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Storm motion will be out of the WNW initially, shifting towards NW as the storms become an organized line. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:41 PM EDT | Tornado Warning | IND | Henry | 34 min |
| Jul 29, 9:46 PM EDT | Tornado Warning | IND | Madison | 29 min |
| Jul 29, 10:10 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 38 min |
| Jul 29, 10:15 PM EDT | Special Weather Statement | IND | Greene | 30 min |
| Jul 29, 10:15 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 45 min |
| Jul 29, 10:16 PM EDT | Special Weather Statement | IND | Lawrence | 29 min |
| Jul 29, 10:21 PM EDT | Tornado Warning | IND | Delaware, Henry, Madison | 24 min |
| Jul 29, 10:31 PM EDT | Areal Flood Advisory | IND | Delaware, Madison | 2 hr |
| Jul 29, 10:35 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen | 40 min |
| Jul 29, 10:37 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 38 min |
| Jul 29, 10:45 PM EDT | Tornado Warning | IND | Delaware, Henry | 45 min |
| Jul 29, 11:09 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen | 51 min |
| Jul 29, 11:14 PM EDT | Special Weather Statement | IND | Jackson | 31 min |
| Jul 29, 11:30 PM EDT | Special Weather Statement | IND | Henry | 30 min |
| Jul 29, 11:33 PM EDT | Areal Flood Advisory | IND | Delaware, Henry, Madison, Randolph | 5 hr |
| Jul 30, 12:20 AM EDT | Special Weather Statement | IND | Lawrence | 25 min |
| Jul 30, 12:35 AM EDT | Severe Thunderstorm Warning | IND | Lawrence | 21 min |
| Jul 30, 12:42 AM EDT | Areal Flood Advisory | IND | Jackson, Lawrence, Monroe | 3 hr |
| Jul 30, 11:06 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 39 min |
| Jul 30, 11:44 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 31 min |
| Jul 30, 11:52 AM EDT | Special Weather Statement | IND | Greene, Martin | 23 min |
| Jul 30, 12:04 PM EDT | Special Weather Statement | IND | Martin | 26 min |
| Jul 30, 6:22 PM EDT | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 30, 7:05 PM EDT | Severe Thunderstorm Warning | IND | Knox | 21 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.